Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 6, 2009, 4:49 PM MST for Santa Cruz County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2009, 4:49 PM MST (23:49 UTC)
- Expired
- Sep 6, 2009, 5:45 PM MST
- In force
- 56 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 062349 SVRTWC AZC023-070045- /O.NEW.KTWC.SV.W.0042.090906T2349Z-090907T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 449 PM MST SUN SEP 6 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 545 PM MST * AT 445 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM THAT PRODUCED WINDS GREATER THAN 60 MPH JUST EAST OF RIO RICO. THIS STORM IS ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL...BUT IS CURRENTLY PRODUCING PEA SIZE COVERING THE GROUND NEAR RIO RICO. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF NOGALES OR JUST WEST RIO RICO. THIS STORM WAS MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO SPRINGS...TUMACACORI AND RIO RICO. SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. LAT...LON 3134 11107 3157 11112 3158 11087 3134 11068 TIME...MOT...LOC 2346Z 047DEG 1KT 3144 11088 $$
2 follow-up statements
000 WWUS55 KTWC 070013 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 513 PM MST SUN SEP 6 2009 AZC023-070045- /O.CON.KTWC.SV.W.0042.000000T0000Z-090907T0045Z/ SANTA CRUZ AZ- 513 PM MST SUN SEP 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR CENTRAL SANTA CRUZ COUNTY... AT 508 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM JUST WEST OF INTERSTATE 19 AND THE RIO RICO AREA. A TRAINED WEATHER SPOTTER EARLIER REPORTED A WIND GUST OF 62 MPH WITH THIS STORM AS IT WAS HEADED TOWARD RIO RICO FROM THE EAST. IN ADDITION...THIS STORM ALSO PRODUCED PEA SIZE. THIS STORM WILL CONTINUE MOVING WEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO SPRINGS...TUMACACORI. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3134 11107 3157 11112 3158 11087 3134 11068 TIME...MOT...LOC 0008Z 047DEG 1KT 3144 11089 $$
000 WWUS55 KTWC 070039 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 539 PM MST SUN SEP 6 2009 AZC023-070046- /O.EXP.KTWC.SV.W.0042.000000T0000Z-090907T0045Z/ SANTA CRUZ AZ- 539 PM MST SUN SEP 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL EXPIRE AT 545 PM MST... THE SEVERE THUNDERSTORM THAT PRODUCED STRONG GUSTY WINDS AND SMALL HAIL IS CURRENTLY MOVING WEST AT 10 MPH TOWARD RUBY AND ARIVACA LAKE. HOWEVER...THIS STORM IS NO LONGER SEVERE...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM MST THIS EVENING. LAT...LON 3134 11107 3157 11112 3158 11087 3134 11068 TIME...MOT...LOC 0036Z 047DEG 1KT 3143 11090 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:00 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 6, 2:00 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN SEP 6 2009 .SYNOPSIS...PLENTY OF MOISTURE AROUND FOR A CHANCE OF SHOWERS AND THUNDERSTORMS TO START THE WEEK...A FEW WITH HEAVY RAIN. EXPECT A SLOW DECREASE IN MOISTURE AS A TROUGH PUSHES THROUGH THE GREAT BASIN NORTH OF US...BUT WE SHOULD HANG ON TO ENOUGH FOR A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORM ACTIVITY STEADY THROUGH THE MORNING AND EARLY AFTERNOON. PLENTY OF MOISTURE WITH PRECIPITABLE WATER VALUES BETWEEN 1.2 AND 1.5 INCHES AND SURFACE DEWPTS IN THE MID 50S TO LOWER 60S. DEWPTS HAVE ACTUALLY HAD A LITTLE HARDER TIME HOLDING TODAY COMPARED TO YESTERDAY...STARTING TO SEE A LITTLE MORE ROOM FOR MIXING OUT IN LOWER LEVELS. FOR TODAY...SOME MID LEVEL COOLING HAS HELPED DESTABILIZE THINGS EVEN MORE. WE HAVE HAD LITTLE PROBLEM GETTING STORMS GOING TO A SCATTERED COVERAGE...MAYBE A BIT HIGHER IN FAVORED LOCATIONS. SLOW MOVERS SHOULD DROP A LOT OF RAIN FAIRLY QUICKLY...BUT DONT EXPECT IT TO BE A WIDESPREAD ENOUGH PROBLEM TO NEED A WATCH. SOME ACTIVITY SHOULD LINGER OVERNIGHT AGAIN BUT PROBABLY LESS THAN RECENT NIGHTS. TROUGH PUSHING THROUGH THE NORTHERN AND CENTRAL BASIN GENERALLY NORTH OF US OVER THE NEXT 36 HOURS...THIS WILL HELP THE CHANCE OF SHOWERS EVEN THIS FAR SOUTH...BUT WILL PROBABLY START TO SEE SLOW DRYING AS WELL. RIDGE BUILDING ACROSS THE WEST THE SECOND HALF OF THE WEEK FOR ANOTHER HEATING TREND. SHOULD HANG ON TO ENOUGH MOISTURE FOR ISOLATED TO LOW END SCATTERED CONVECTION THROUGH THE WEEK...AND COULD RE-IMPORT A BIT MORE IF THE HIGH CENTER CONSOLIDATES NORTH OF US AS SOME MODELS ARE TRYING TO SHOW. && .AVIATION...SCT SHRA/TSRA WITH LOCALLY HEAVY RAINFALL THROUGH THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. LOCAL MVFR CIGS/VSBYS ASSOCIATED WITH THE STRONGEST STORMS...OTHERWISE CLOUD DECKS 5-8K FT AGL OUTSIDE SHRA/TSRA. LIGHT DIURNALLY DRIVEN SURFACE WINDS OUTSIDE OF GUSTY OUTFLOW WINDS WITH THE STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 8:10 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 810 AM MST SUN SEP 6 2009 AZZ031-032-070700- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 810 AM MST SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING INTO THE AFTERNOON HOURS ACROSS WESTERN AND CENTRAL PIMA COUNTY. THE CHANCE OF PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATER TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS SOUTH CENTRAL ARIZONA. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ALTHOUGH THE MOIST AIRMASS OVER SOUTH CENTRAL ARIZONA IS EXPECTED TO DRY OVER THE NEXT WEEK...THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-029-030-033>035-070700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 810 AM MST SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPMENT THIS MORNING...WILL BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS THE EASTERN TWO-THIRDS OF SOUTHEAST ARIZONA. THE CHANCE OF PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY OF THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:07 PM MST | Areal Flood Advisory | TWC | Pima | 83 min |
| Sep 5, 5:50 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Sep 5, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 21 min |
| Sep 5, 6:49 PM MST | Flash Flood Warning | TWC | Pima | 80 min |
| Sep 6, 7:13 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 6, 8:55 AM MST | Areal Flood Advisory | TWC | Cochise | 80 min |
| Sep 6, 4:25 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 80 min |
| Sep 6, 4:51 PM MST | Flash Flood Warning | TWC | Santa Cruz | 114 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.